Indiana, 2024

Hail in Indiana, May 28, 2024

May 28, 2024 · NWS IND · 1 event in 1 county or zone

A cell merger during the evening hours of May 28th caused a brief severe thunderstorm to drop quarter sized hail across the southeastern portions of Indianapolis. Elsewhere across central Indiana storms remained sub severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A cell merger during the evening hours of May 28th caused a brief severe thunderstorm to drop quarter sized hail across the southeastern portions of Indianapolis. Elsewhere across central Indiana storms remained sub severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 5:46 PM EST, 2 hours 31 minutes earlier. Its key messages:

  • Scattered showers and at least a few storms are possible late in the day and early tonight. Strong wind gusts are the primary hazard.
  • Dry and Seasonable Wednesday through Friday, Rain chances Saturday into Sunday
Area forecast discussion, May 28, 5:46 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
646 PM EDT Tue May 28 2024

.KEY MESSAGES...

- Scattered showers and at least a few storms are possible late in
  the day and early tonight. Strong wind gusts are the primary
  hazard.

- Dry and Seasonable Wednesday through Friday, Rain chances Saturday
  into Sunday

&&

.MESOSCALE UPDATE...
Issued at 522 PM EDT Tue May 28 2024

Scattered convection continues to pulse up and down in intensity
across the northwest parts of the forecast area late this afternoon.
Storms have sporadically produced CG lightning strikes along with
pea size hail...the most recent confirmed near Lafayette just prior
to 21Z.

The current KIND ACARS sounding continues to show a narrow layer of
CAPE with MLCAPE values generally at 500 j/kg or less. Steep lapse
rates up through about 700mb are present with a noticeable dry layer
in the mid levels. With the freezing level hovering around
9kft...stronger cells will continue to carry a threat for small hail
into the evening. The greater threat from any stronger storms will
be gusty winds as the combination of the subsidence aloft with the
dry adiabatic thermodynamics through the boundary layer should
support easy transport of briefly stronger winds to the surface with
elevated cores.

Convective coverage will increase slightly after 23Z in response to
the upper wave over northern Illinois pivoting E/SE through the
evening. Greatest threat for rain and storms will remain near and
north of I-74...shifting east of the forecast area by late evening.

Additional mesoscale AFD updates may be issued through the evening.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 252 PM EDT Tue May 28 2024

Generally northwesterly flow exists through the depth of the
atmosphere today as a trough axis resides to our east. A short wave
embedded within the broader flow is currently diving to the
southeast out of central Canada. This feature should pass just to
our north this evening and overnight. Given the cooler air aloft,
associated with the trough, lapse rates are fairly steep today. RAP
soundings show 7-8 C/Km with super adiabatic values (up near 10C/km)
very near the ground. ACARS soundings out of IND do not show this
super-adiabatic near-surface lapse rates, however. Despite the steep
lapse rates, instability is modest with values generally between 500-
1000 J/Kg. This is in part due to a lack of moisture within the
boundary layer.

Enough lift is present within and ahead of the vort max that showers
and thundershowers are shown by most guidance. Observations tend to
agree with this, as weak radar echoes are beginning to develop in
northern Illinois and even into northern Indiana. Continued growth
is expected through the afternoon with greater concentration nearer
to the vort max. Given the steep lapse rates and relatively dry
column, strong downbursts/wind gusts are the primary hazard with any
shower or storm. Activity should diminish after 00z as diurnal
heating wanes and the boundary layer stabilizes.

Overnight, expect quiet weather with diminishing winds. Low-clouds
cover may develop towards morning from the north as the vort max
swings by. Wouldn't rule out a few light rain showers within the
area of low clouds either. These low clouds may persist into the
morning hours but should dissipate as daytime mixing resumes and the
vort max pulls away. Surface winds should pick up again as well once
the boundary layer begins to mix. Gusts upwards of 20kt are possible
at times tomorrow afternoon. Temperatures look to be a bit below the
climatological average for this time of year due to the broad
troughing aloft. Typical values at IND are 77/57.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 252 PM EDT Tue May 28 2024

The long term will begin with our first consistent reprieve from wet
conditions as high pressure moves in from the north.

Troughing over the Mid-Atlantic region has brought a succession of
waves through the region, but as of Wednesday, confluence in the
upper jet stream and broad AVA will aid in raising heights through
the mid to upper atmosphere. Eventually, the amplifying ridge axis
will lead to surface high pressure over the Ohio Valley. Initially,
some semblance  of surface moisture will stick around on Wednesday
(DP in the low 50s). However, by Thursday, adiabatically warmed
subsidence should drop surface dew points in the mid to low 40s.

The combination of subsidence, and drying air will lead to quiet
conditions Wednesday night through Friday. Highs will begin to
slightly increase on Thursday and Friday (Mid to upper 70s) within
well mixed PBLs. Even with deep PBLs, the lack of a LLJ should keep
winds rather calm; expect winds to top out around 10-12kts Thursday
and Friday afternoons.

The next wave of moisture/lift looks to arrive late Friday through
Saturday. Although the upper wave may arrive Friday night, the dry
low to mid levels from prior day subsidence should keep any
precipitation from reaching the ground until sometime on Saturday.
Overall this system looks to be mostly showery due to poor mid level
lapse rates, but its still too far out to have high confidence in
the details. The forecast beyond Saturday becomes much more murky
due to the relatively elevated surface moisture and remnant
boundaries and weak surface level waves in the remnants of the
Saturday upper level system.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 646 PM EDT Tue May 28 2024

Impacts:

- Scattered convection possibly impacting KIND and KLAF early evening
- Gusty winds and temporary MVFR conditions possible in
  showers/storms
- W/NW wind gusts to 20kt Wednesday
- MVFR ceilings expected Wednesday morning

Discussion:

Isolated to scattered convection continued across northern portions
of Illinois and Indiana early this evening in tandem with an upper
level wave. As this feature pivots southeast through the evening...
scattered convection will persist and may briefly impact KIND and
KLAF prior to 02Z. Clouds will scatter and wind gusts will diminish
into the overnight.

By predawn Wednesday...the upper wave will track into western Ohio
with lower clouds swinging back down across northern Indiana and
eventually encompassing the terminals Wednesday morning. Model
soundings support MVFR stratus with saturation through much of the
boundary layer. Cannot rule out a stray shower at both KIND and KLAF
as well in the morning but coverage too low to include at this time.

Ceilings will gradually lift into a broken VFR cu/stratocu field for
the afternoon before clouds diminish Wednesday evening. N/NW winds
may periodically gust to around 20kts on Wednesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

MESOSCALE...Ryan
SHORT TERM...Eckhoff
LONG TERM...Updike
AVIATION...Ryan
Hazardous weather outlook, May 28, 2:18 PM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
318 PM EDT Tue May 28 2024

INZ021-028>031-035>049-051>057-062>065-071-072-291930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
318 PM EDT Tue May 28 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

  Isolated thunderstorms are possible this evening into early
  tonight. Lightning is a hazard with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Thunderstorms are possible for parts of the area at times
  Saturday through early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

INZ060-061-067>070-291930-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
318 PM EDT Tue May 28 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Thunderstorms are possible for parts of the area at times
  Saturday through early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

In the hours before

Special weather statement, May 28, 6:26 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
726 PM EDT Tue May 28 2024

INZ035-036-290000-
Montgomery IN-Fountain IN-
726 PM EDT Tue May 28 2024

...A strong thunderstorm will impact portions of southeastern
Fountain and central Montgomery Counties through 800 PM EDT...

At 725 PM EDT, Doppler radar was tracking a strong thunderstorm near
Veedersburg, or 14 miles west of Crawfordsville, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawfordsville, Veedersburg, Waynetown, Darlington, New Market,
Hillsboro, Wingate, Newtown, Mellott, Wallace, and Alamo.

This includes Interstate 74 between mile markers 16 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8729 4022 8720 4012 8673 3987 8686
TIME...MOT...LOC 2325Z 291DEG 24KT 4011 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, May 28, 6:44 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
744 PM EDT Tue May 28 2024

INZ021-029>031-290015-
Howard IN-Clinton IN-Tippecanoe IN-Carroll IN-
744 PM EDT Tue May 28 2024

...Strong thunderstorms will impact portions of eastern Carroll, east
central Tippecanoe, northern Clinton and western Howard Counties
through 815 PM EDT...

At 744 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles east of Delphi to
11 miles northwest of Frankfort to near Lafayette. Movement was east
at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lafayette, Frankfort, Flora, Rossville, Dayton, Mulberry,
Russiaville, Camden, Burlington, and Michigantown.

This includes Interstate 65 between mile markers 167 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 8637 4056 8637 4056 8614 4034 8630
      4028 8657 4039 8691 4045 8667 4069 8649
TIME...MOT...LOC 2344Z 291DEG 29KT 4061 8647 4043 8661 4039 8676

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, May 28, 6:54 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
754 PM EDT Tue May 28 2024

INZ036-037-046-290030-
Montgomery IN-Hendricks IN-Boone IN-
754 PM EDT Tue May 28 2024

...A strong thunderstorm will impact portions of northern Hendricks,
southwestern Boone and southeastern Montgomery Counties through 830
PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crawfordsville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawfordsville, Brownsburg, Danville, Avon, Pittsboro, Ladoga,
Jamestown, New Market, North Salem, Lizton, Advance, and New Ross.

This includes the following highways...
 Interstate 65 between mile markers 132 and 136.
 Interstate 74 between mile markers 34 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 8689 4000 8637 3975 8642 3985 8669
      3987 8669 3987 8674 3995 8697
TIME...MOT...LOC 2354Z 291DEG 29KT 4001 8684

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, May 28, 7:26 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
826 PM EDT Tue May 28 2024

INZ037-046-047-290115-
Hendricks IN-Boone IN-Marion IN-
826 PM EDT Tue May 28 2024

...Strong thunderstorms will impact portions of northern Hendricks,
Marion and southern Boone Counties through 915 PM EDT...

At 825 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to 6 miles northwest of Danville.
Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indianapolis, Lawrence, Plainfield, Brownsburg, Beech Grove,
Zionsville, Speedway, Danville, Southport, Avon, Pittsboro, Meridian
Hills, Warren Park, Clermont, Jamestown, Homecroft, Rocky Ripple,
North Salem, Lizton, and Advance.

This includes the following highways...
 Interstate 65 between mile markers 104 and 132.
 Interstate 69 near mile marker 200.
 Interstate 70 between mile markers 72 and 90.
 Interstate 74 between mile markers 52 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 8624 3993 8624 3993 8618 3987 8596
      3965 8611 3982 8667 4002 8661
TIME...MOT...LOC 0025Z 293DEG 31KT 3998 8646 3983 8658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ryan
Special weather statement, May 28, 7:38 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
838 PM EDT Tue May 28 2024

INZ031-038-290115-
Howard IN-Tipton IN-
838 PM EDT Tue May 28 2024

...A strong thunderstorm will impact portions of eastern Howard and
northeastern Tipton Counties through 915 PM EDT...

At 838 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kokomo, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kokomo, Windfall, Greentown, and Indian Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 8586 4046 8586 4035 8592 4048 8624
      4056 8620 4056 8603
TIME...MOT...LOC 0038Z 293DEG 21KT 4050 8613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, May 28, 8:02 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
902 PM EDT Tue May 28 2024

INZ047-048-056-290145-
Shelby IN-Hancock IN-Marion IN-
902 PM EDT Tue May 28 2024

...A strong thunderstorm will impact portions of northern Shelby,
Hancock and central Marion Counties through 945 PM EDT...

At 902 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indianapolis, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indianapolis, Lawrence, Greenfield, Beech Grove, Speedway,
Cumberland, New Palestine, Meridian Hills, Warren Park, Morristown,
Rocky Ripple, Williams Creek, Wynnedale, Spring Lake, Spring Hill,
Crows Nest, North Crows Nest, Monument Circle, Indiana State
Fairgrounds, and Broad Ripple.

This includes the following highways...
 Interstate 65 between mile markers 106 and 118.
 Interstate 69 near mile marker 200.
 Interstate 70 between mile markers 76 and 110.
 Interstate 74 between mile markers 93 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 8628 3992 8615 3984 8564 3956 8563
TIME...MOT...LOC 0102Z 285DEG 38KT 3980 8610

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ryan

The radar

The Indianapolis radar (KIND), 29 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 28, 8:17 PM EST
Where
Marion County, 0.69 mi S of Cumberland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.770, -85.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169862.